Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 112, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 28, 2018, 8:26 PM CDT for Des Moines County, Henry County, Louisa County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 8:26 PM CDT (01:26 UTC)
- Expired
- Aug 28, 2018, 9:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Des Moines County, IA, Henry County, IA, Louisa County, IA
The radar
The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:30 PM CDT | TSTM WND DMG | Mount Pleasant, IA | REPORT OF POWER LINES DOWN IN THE CITY OF MOUNT PLEASANT FROM EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1340 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.4
The text
As transmitted.
044
WUUS53 KDVN 290126
SVRDVN
IAC057-087-115-290215-
/O.NEW.KDVN.SV.W.0112.180829T0126Z-180829T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
826 PM CDT TUE AUG 28 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Henry County in southeastern Iowa...
Des Moines County in southeastern Iowa...
Southeastern Louisa County in southeastern Iowa...
* Until 915 PM CDT.
* At 825 PM CDT, a severe thunderstorm was located near Salem, or
near Mount Pleasant, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Burlington, Mount Pleasant, Oquawka, West Burlington, New London,
Mediapolis, Danville, Morning Sun, Salem, Middletown, Hillsboro,
Oakville, Rome, Westwood, Mount Union, Gulf Port, Iowa Army
Ammunition Plant, Lowell, Kossuth and Henry County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4106 9172 4113 9103 4116 9100 4110 9095
4104 9094 4093 9096 4082 9109 4078 9109
4074 9111 4077 9129 4081 9142 4081 9162
4083 9172
TIME...MOT...LOC 0125Z 265DEG 49KT 4090 9162
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Gibbs3 follow-up statements
499
WWUS53 KDVN 290135
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
835 PM CDT TUE AUG 28 2018
IAC057-087-115-290215-
/O.CON.KDVN.SV.W.0112.000000T0000Z-180829T0215Z/
Henry IA-Des Moines IA-Louisa IA-
835 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR HENRY...DES MOINES AND SOUTHEASTERN LOUISA COUNTIES...
At 835 PM CDT, a severe thunderstorm was located over New London, or
7 miles southeast of Mount Pleasant, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington, Mount Pleasant, Oquawka, West Burlington, New London,
Mediapolis, Danville, Morning Sun, Salem, Middletown, Hillsboro,
Oakville, Rome, Westwood, Mount Union, Gulf Port, Iowa Army
Ammunition Plant, Lowell, Kossuth and Henry County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4106 9172 4113 9103 4116 9100 4110 9095
4104 9094 4093 9096 4082 9109 4078 9109
4074 9111 4077 9129 4081 9142 4081 9162
4083 9172
TIME...MOT...LOC 0135Z 265DEG 49KT 4091 9143
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
McClure222
WWUS53 KDVN 290157
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
857 PM CDT TUE AUG 28 2018
IAC087-290206-
/O.CAN.KDVN.SV.W.0112.000000T0000Z-180829T0215Z/
Henry IA-
857 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR HENRY COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Illinois...and southeastern Iowa.
LAT...LON 4107 9136 4113 9103 4116 9100 4110 9095
4104 9094 4093 9096 4082 9109 4078 9109
4074 9111 4078 9133 4079 9137
TIME...MOT...LOC 0156Z 270DEG 49KT 4093 9107
$$
IAC057-115-290215-
/O.CON.KDVN.SV.W.0112.000000T0000Z-180829T0215Z/
Des Moines IA-Louisa IA-
857 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR DES MOINES AND SOUTHEASTERN LOUISA COUNTIES...
At 856 PM CDT, a severe thunderstorm was located near Oquawka, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington, Oquawka, West Burlington, Mediapolis, Danville, Morning
Sun, Middletown, Oakville, Gulf Port, Iowa Army Ammunition Plant,
Kossuth, Kingston, Sperry, Big Hollow Recreation Area, Pleasant
Grove, Beaverdale, Northfield, Camp L-Kee-Ta, 4th Pumping Station
Campground and Elrick Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4107 9136 4113 9103 4116 9100 4110 9095
4104 9094 4093 9096 4082 9109 4078 9109
4074 9111 4078 9133 4079 9137
TIME...MOT...LOC 0156Z 270DEG 49KT 4093 9107
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
McClure205
WWUS53 KDVN 290211
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
911 PM CDT TUE AUG 28 2018
IAC057-115-290221-
/O.EXP.KDVN.SV.W.0112.000000T0000Z-180829T0215Z/
Des Moines IA-Louisa IA-
911 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR DES MOINES AND SOUTHEASTERN
LOUISA COUNTIES WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Illinois...and southeastern Iowa.
LAT...LON 4107 9136 4113 9103 4116 9100 4110 9095
4104 9094 4093 9096 4082 9109 4078 9109
4074 9111 4078 9133 4079 9137
TIME...MOT...LOC 0211Z 270DEG 49KT 4095 9082
$$
McClureWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:42 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 28, 6:42 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 PM CDT Tue Aug 28 2018
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 103 PM CDT Tue Aug 28 2018
Early this afternoon, an outflow boundary was slowly drifting
south across the CWA. Showers and thunderstorms began to form
along this boundary. Aloft a typical flash flooding pattern was
setup with broad southwest flow from at least H85 to H5. This
brought bountiful moisture into the area, especially. To the west
a H5 wave was located across NE and SD. This setup will continue
to lead to showers and thunderstorms across the area through
overnight and will serve as the main forecast problem in the
extended.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 103 PM CDT Tue Aug 28 2018
This afternoon: Current convection appears to still be elevated at
this time. These cores have been popping then dropping. With broad
southwest flow through the area, any wave through the flow is
leading to storms. Couple this with outflow boundaries and you
have the main driver for this afternoons storms. Hires guidance
has been less than stellar in placement of storms as the mesoscale
nature of the forcing is hard to grasp. That said, current
analysis of the environment suggests that there is a wave located
across SW IA that will continue to force storms this afternoon.
The elevated nature of these storms suggest that the main threat
from them will be small hail and heavy rain. This heavy rain may
act to prime the atmosphere for tonights main event, leading to a
flash flood event. At the least, this rain is across areas where
it is badly needed.
This evening: Main threat for severe looks to be tied to the main
wave across NE/SD and associated cold front. Stationary boundary
is expected to become active this afternoon and sweep towards the
east. With an unstable warm sector and sufficient moisture return,
the atmosphere is expected to recharge before this comes through.
Deep layer shear with the wave is forecast to be 40 to 50 kts.
O-3km shear from 00z to 06z is forecast to be near 40 knots nearly
perpendicular to the line. 0-1km shear of 20 to 25 knots. This
shear is perfect for a well defined QLCS with an embedded tornado
threat. There is also a threat for 70 mph wind gusts with any
mesovort that develops. Timing of this line is expected to affect
the area from 6pm in the west to near midnight in the east. Hires
guidance suggests that this line will mature across our CWA and
then weaken as it enters our eastern neighbors CWA.
Also tonight, with high PWATs flash flooding looks possible across
the CWA. As a result will keep the watch going through 12Z
tomorrow.
Tomorrow: Quiet beautiful day. Highs in the 70s with dew points in
the 50s.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 151 PM CDT Tue Aug 28 2018
Slight changes to the long term were made this period with overall
pattern unchanged. No main changes to the superblend were made.
Quiet weather with below average temperatures Wednesday and
Thursday. Then the chance for rain and storms return for the end
of the week. With this expect the return of humidity and heat as
well. It does not appear that the heat will be as high as this
last weekend, more like average temps.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 639 PM CDT Tue Aug 28 2018
Squall line will race across eastern Iowa and northern Illinois.
Brief period of IFR conditions likely with the line that may
produce wind gusts to near 50 knots. Once the line passes,
conditions will slowly deteriorate to MVFR through 12z/29 that may
include a period of IFR conditions. After 12z/29 conditions will
improve to VFR.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
Heat Advisory until 7 PM CDT this evening for Lee-Van Buren.
IL...Flash Flood Watch through Wednesday morning for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
Heat Advisory until 7 PM CDT this evening for Hancock-McDonough.
MO...Flash Flood Watch through Wednesday morning for Clark-Scotland.
Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...08Hazardous weather outlook, Aug 28, 9:23 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Quad Cities IA IL 923 AM CDT Tue Aug 28 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291430- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 923 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A Heat Advisory is in effect for the counties approximately along and south of a line from Sterling, Illinois to the Quad Cities to Washington, Iowa. In this area, peak heat indices are forecast near 100 F. Thunderstorms are expected area wide today. Some of these storms could be severe with the main threats being damaging winds, heavy rain and isolated tornadoes. Large hail is a secondary threat. A flash flood watch is in effect across the area through 7 am Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Periods of thunderstorms are possible late Thursday through Monday. It is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 2 PM to 10 PM today.
In the hours before
Local storm report, Aug 28, 7:52 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN LOWDEN 41.86N 90.92W
08/28/2018 M1.22 INCH CEDAR IA CO-OP OBSERVER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
LOWDEN. RAIN FELL IN 20 MINUTES FROM
7-720PM.
&&
PSLocal storm report, Aug 28, 7:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HEAVY RAIN 1 W BETTENDORF 41.56N 90.49W
08/28/2018 M1.33 INCH SCOTT IA TRAINED SPOTTER
TOTAL RAINFALL AS OF 750PM.
&&
PSLocal storm report, Aug 28, 8:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 2 NNE NORTH ENGLISH 41.55N 92.06W
08/28/2018 IOWA IA BROADCAST MEDIA
POWER LINES DOWN IN HWY 149 & 310TH STREET,
VIA KWWL.
&&
PSLocal storm report, Aug 28, 8:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST FREEPORT 42.28N 89.63W
08/28/2018 M48 MPH STEPHENSON IL TRAINED SPOTTER
&&
TASLocal storm report, Aug 28, 8:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG SIGOURNEY 41.33N 92.21W
08/28/2018 KEOKUK IA PUBLIC
REPORT OF TREES DOWN IN SIGOURNEY, TIME
ESTIMATED BASED ON RADAR.
&&
PSLocal storm report, Aug 28, 8:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HEAVY RAIN 1 WNW MORRISON 41.81N 89.98W
08/28/2018 E1.05 INCH WHITESIDE IL TRAINED SPOTTER
RAINFALL SINCE 8 AM. THE DURATION OF THE
HEAVY RAIN EVENT WAS 12 HOURS.
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:00 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 60 min |
| Aug 28, 7:08 PM CDT | Tornado Warning | DVN | Clinton, Scott | 31 min |
| Aug 28, 8:20 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Van Buren | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.